Thunderstorm Wind, Union
- When
- September 5, 4:30 PM CST
- Where
- Union County, 5.31 mi WNW of Bernice
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 32.861, -92.728
A tree was blown down in the Weldon community.
An upper level trough of low pressure shifted east from the Ohio Valley southwest across the Midwest and Central/Southern Plains during the late morning hours of September 5th. The accompanying cold front moved into Southwest Arkansas and extreme Northeast Texas during the mid and late afternoon, before moving into North Louisiana during the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
An upper level trough of low pressure shifted east from the Ohio Valley southwest across the Midwest and Central/Southern Plains during the late morning hours of September 5th. The accompanying cold front moved into Southwest Arkansas and extreme Northeast Texas during the mid and late afternoon, before moving into North Louisiana during the evening. Moderate instability developed along and ahead of the front, with increasing frontal convergence yielding scattered to numerous showers and thunderstorms during the late afternoon and evening across Southwest Arkansas and North Louisiana, where large scale forcing was strongest ahead of the trough. Some of these storms became severe, resulting in downed trees and power lines across portions of Northwest and Northcentral Louisiana. These storms began to diminish by mid to late evening as cooler and drier air began to spill south in wake of the frontal passage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Sep 5, 3:16 PM CST, 1 hour 14 minutes earlier.
Area Forecast Discussion National Weather Service Shreveport LA 416 PM CDT Tue Sep 5 2017 .DISCUSSION... Scattered convection is quickly developing along a cold front that is located from near Mount Vernon, to De Queen, and east-northeast into Central Arkansas. Latest mesoanalysis indicates CAPE values in much of the warm sector are between 2000 and 3000 J/kg. While deep layer wind profiles are not especially conducive for organized updrafts, the cold air aloft combined with the instability has will keep isolated severe storms a possibility into the late evening hours. Large hail and damaging winds are the primary threats. The overall severe threat should diminish during the evening as diurnal instability decreases. Scattered convection should persist along and behind the front through the overnight hours. A few showers or storms may linger behind the front into Wednesday morning, but all of the rain move south and out of the area before noon. The remainder of the forecast will be dry as a strong surface high and upper ridge build over the region. The biggest storm with this front will be the much colder and drier air that will move into the region. Cold air advection and clear skies will allow temperatures to fall into the 50s areawide Thursday and Friday mornings. While overnight lows may moderate during the extended periods, daytime high temperatures will generally hold steady in the mid 80s. On the tropical front, Tropical Depression Thirteen has developed in the southwest Gulf of Mexico. This system is likely to move very little. Northern flow on the eastern periphery of the upper ridge that will build over Northern Mexico and Southwest Texas during the weekend should steer the depression southward and into Mexico. There should be no local impact on our area. In regards to intense Category 5 Hurricane Irma in the Atlantic, the five-day forecast point from the National Hurricane Center places the center of Irma between Cuba and Florida, very near the Florida Keys. /CN/ && .PREV DISCUSSION... /issued 1140 AM CDT Tue Sep 5 2017/ AVIATION... Cold front extends from across S AR from and KMEM and KHOT through extreme SE OK and just S of the Red River across N TX this Tuesday morning. This front forecast to move S into the NRN Gulf through Wednesday with SCT TSTMS this Tuesday afternoon and evening. Expect areal coverage and intensity to remain too sparse to produce any MVFR ceilings or VSBY through this Tuesday evening through sunset with clearing skies from N to S during Wednesday with continued VFR conditions. /VIII/. && .PRELIMINARY POINT TEMPS/POPS... SHV 64 82 57 82 / 50 10 0 0 MLU 62 81 54 82 / 50 10 0 0 DEQ 56 80 52 82 / 10 0 0 0 TXK 59 80 54 82 / 20 0 0 0 ELD 59 79 52 80 / 40 0 0 0 TYR 63 82 57 84 / 40 10 0 0 GGG 64 82 56 81 / 50 10 0 0 LFK 68 84 57 84 / 50 20 0 0 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && 09/08
Hazardous Weather Outlook National Weather Service Shreveport LA 1156 AM CDT Tue Sep 5 2017 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-061100- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn- Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp- Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk- Panola-Nacogdoches-Shelby-Angelina-San Augustine- 1156 AM CDT Tue Sep 5 2017 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...This Afternoon and Tonight... Scattered thunderstorms are likely this afternoon and into the overnight hours across the entire Four State Region along and in the wake of a strong cold front. A couple of isolated severe thunderstorm cannot be ruled out, especially this afternoon and this evening across Southern Arkansas and Northern Louisiana. Widespread severe thunderstorms are not anticipated at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... Next week's forecast will depend greatly on the progression of Hurricane Irma and if the storm can enter the Gulf of Mexico. The forecast for Hurricane Irma will continue to be monitored closely through the upcoming forecast periods. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters is not anticipated through tonight. 09
Special Weather Statement
National Weather Service Shreveport LA
239 PM CDT TUE SEP 5 2017
ARZ051-060-052030-
Howard AR-Hempstead AR-
239 PM CDT TUE SEP 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HEMPSTEAD AND
SOUTHEASTERN HOWARD COUNTIES UNTIL 330 PM CDT...
At 239 PM CDT, Doppler radar was tracking a strong thunderstorm over
Nashville, moving south at 20 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Nashville, Mineral Springs, Tollette, Corinth, Saratoga, Ozan and
Bright Star.
LAT...LON 3405 9382 3401 9382 3401 9375 3400 9370
3399 9369 3398 9366 3365 9377 3376 9396
3377 9397 3378 9396 3381 9398 3383 9400
3408 9390
TIME...MOT...LOC 1939Z 020DEG 17KT 3395 9383
VIII.Special Weather Statement
National Weather Service Shreveport LA
335 PM CDT TUE SEP 5 2017
ARZ059-060-070-052115-
Hempstead AR-Little River AR-Miller AR-
335 PM CDT TUE SEP 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LITTLE RIVER...WEST
CENTRAL HEMPSTEAD AND NORTHWESTERN MILLER COUNTIES UNTIL 415 PM
CDT...
At 335 PM CDT, Doppler radar was tracking a strong thunderstorm near
Saratoga, or 12 miles south of Mineral Springs, moving southwest at
30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Ogden, McNab, Bright Star, Homan, Millwood and Red Bluff.
LAT...LON 3373 9375 3352 9390 3357 9406 3358 9407
3358 9408 3361 9416 3375 9394 3375 9383
TIME...MOT...LOC 2035Z 037DEG 24KT 3369 9389
VIII.Special Weather Statement National Weather Service Shreveport LA 409 PM CDT TUE SEP 5 2017 ARZ059-060-070-071-TXZ097-112-052200- Hempstead AR-Lafayette AR-Little River AR-Miller AR-Cass TX-Bowie TX- 409 PM CDT TUE SEP 5 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LITTLE RIVER... SOUTHWESTERN HEMPSTEAD...MILLER...NORTH CENTRAL LAFAYETTE... NORTHEASTERN CASS AND EAST CENTRAL BOWIE COUNTIES UNTIL 500 PM CDT... At 409 PM CDT, Doppler radar was tracking a strong thunderstorm near Mandeville, or 7 miles northeast of Texarkana, moving south at 20 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Texarkana, Wake Village, Nash, Fouke, Garland, Fulton, Ogden, Mandeville, Genoa, Domino, Ferguson, Pleasant Hill, Hervey, Spirit Lake and Homan. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3359 9415 3365 9381 3324 9361 3317 9410 TIME...MOT...LOC 2109Z 349DEG 19KT 3354 9395 05
Special Weather Statement
National Weather Service Shreveport LA
430 PM CDT TUE SEP 5 2017
ARZ073-052215-
Union AR-
430 PM CDT TUE SEP 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN UNION COUNTY UNTIL 515 PM
CDT...
At 429 PM CDT, Doppler radar was tracking a strong thunderstorm over
Smackover, moving southeast at 10 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
El Dorado, Smackover, Norphlet, Calion, Lisbon, Urbana, Lawson,
Hillsboro, Kenova, Pigeon Hill and Cairo.
LAT...LON 3307 9249 3324 9292 3338 9287 3337 9279
3339 9276 3338 9273 3336 9268 3336 9260
3337 9259 3337 9255 3333 9252 3332 9252
3333 9250 3332 9249 3333 9248 3330 9246
3329 9247 3327 9243 3330 9235
TIME...MOT...LOC 2129Z 295DEG 10KT 3335 9274
FBSpecial Weather Statement
National Weather Service Shreveport LA
455 PM CDT TUE SEP 5 2017
ARZ070-071-LAZ001-TXZ097-112-052230-
Lafayette AR-Miller AR-Caddo LA-Cass TX-Bowie TX-
455 PM CDT TUE SEP 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR MILLER AND SOUTHWESTERN LAFAYETTE
COUNTIES...NORTHWESTERN CADDO PARISH...EASTERN CASS AND SOUTHEASTERN
BOWIE COUNTIES UNTIL 530 PM CDT...
At 454 PM CDT, Doppler radar was tracking a strong thunderstorm near
Genoa, or 9 miles south of Texarkana, moving south at 20 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Texarkana, Atlanta, Queen City, Fouke, Bradley, Rodessa, Garland,
Ida, Bivins, Canfield, Ravanna, McLeod, Genoa, Brightstar, Bloomburg,
Domino, Ferguson, Pleasant Valley, Gin City and Pleasant Hill.
LAT...LON 3307 9350 3302 9372 3302 9381 3301 9383
3299 9382 3290 9416 3332 9427 3343 9375
TIME...MOT...LOC 2154Z 347DEG 16KT 3331 9400
FBSpecial Weather Statement
National Weather Service Shreveport LA
507 PM CDT TUE SEP 5 2017
ARZ073-LAZ004-006-052245-
Union AR-Union LA-Claiborne LA-
507 PM CDT TUE SEP 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR UNION COUNTY...NORTHWESTERN UNION
AND NORTHEASTERN CLAIBORNE PARISHES UNTIL 545 PM CDT...
At 506 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lisbon, or 10 miles west of El Dorado, moving southeast at 20 mph.
Dime size hail and winds of 30 to 40 mph will be possible with this
storm.
Locations impacted include...
El Dorado, Norphlet, Huttig, Junction City, Bernice, Strong, Calion,
Wesson, Lisbon, Urbana, Lawson, Cooley, Lapile, Felsenthal,
Spearsville, Lillie, Newell, New London, Oakland and Pigeon Hill.
LAT...LON 3283 9265 3317 9299 3323 9298 3337 9270
3336 9254 3332 9252 3332 9246 3329 9247
3327 9244 3330 9235 3329 9236 3326 9232
3328 9230 3325 9223 3321 9223 3321 9218
3316 9217 3315 9211 3307 9213 3300 9207
TIME...MOT...LOC 2206Z 315DEG 18KT 3319 9285
FBThe Shreveport radar (KSHV), 114 km away, was scanning. The volume nearest the first event began at 22:31 UTC.
5 thunderstorm wind, 1 hail. Local standard time, as filed.
A tree was blown down in the Weldon community.
A tree was blown down on Denton Road near Farmerville.
Quarter size hail fell in Mooringsport.
Trees and power lines were blown down on Moseley Bluff Road near Highway 15 near the Boy Scout Camp.
A tree was blown down on Hodge Road.
A privacy fence was blown down and some tin was removed from an outbuilding roof at the Caddo Parish's Sheriff's Regional Training Academy in extreme Southeast Caddo Parish southeast of Caspiana.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Louisiana in 2017Every state in 2017This day in weather historyWarnings in Louisiana, September 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714389, 714391, 714394, 714395, 714396, 714397.